Case Report

Dexamethasone-Induced Tumor Lysis Syndrome in High-Grade Non-Hodgkin's Lymphoma

Authors: IMTIAZ A. MALIK MD, SALEEM ABUBAKAR MD, FEROZ ALAM MD, ATA KHAN FRCP

Abstract

ABSTRACT: Tumor lysis syndrome is a catastrophic complication of the treatment of certain neoplasms. It most commonly occurs in association with hematologic malignancies and manifests a few hours to a few days after initiation of specific chemotherapy. It has rarely been encountered as a complication of steroid therapy only. Tumor lysis syndrome is a potentially fatal condition if it is not recognized promptly and managed aggressively. We report on a patient with high-grade non-Hodgkin's lymphoma who developed severe metabolic acidosis, hyperkalemia, hyperphosphatemia, and hypocalcemia within 2 days of starting corticosteroid therapy. He was managed with intravenous fluids, bicarbonate infusion, calcium gluconate, and 25% dextrose with insulin. He did not respond to these measures and died within a few hours of the diagnosis of tumor lysis syndrome. Increasing awareness of this complication and proper prophylactic measures are necessary to improve the outcome.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References